I was on Epilim (sodium valpoate) - which is the cheaper version of Depakote. It was used to replace lithium which was starting to affect my thyroid. The dose was 1200mg/day. It stabilised me but 1) I put over stones on, 2) it anchored me in moderate to serious depression and 3) it robbed my of my motivation and drive for everything - work - spending time with my daughter - cinema, theatre, music, seeing friends etc. etc I still did some of that stuff but with a very heavy heart which was very distressing. These effects weren't due to lingering thyroid problems as that righted itself when I came off the lithium. I saw a new consultant who changed all my meds and told me that loss of drive and weight gain was a common problem with valproate. The Epilim was reduced gradually to nothing and by the time I came off it I had gone from almost 17 stone to 15 stone. No effort on my part; no exercise, no change in diet. The other problem I found with it was tremors for which I had to take propranolol - with limited benefit.